Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS North Platte, NE

May 29, 2018Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2018, 3:27 PM MDT for Keith County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 3:27 PM MDT (21:27 UTC)
Expired
May 29, 2018, 4:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:35 PM MDTHAIL 12 Sw Ogallala, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KLBF 292127
SVRLBF
NEC101-292215-
/O.NEW.KLBF.SV.W.0093.180529T2127Z-180529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
327 PM MDT TUE MAY 29 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Keith County in southwestern Nebraska...

* Until 415 PM MDT.

* At 326 PM MDT, a severe thunderstorm was located near Ogallala,
  moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ogallala and Roscoe. 

This includes the following highways...
 Highway 61 between mile markers 82 and 94.
 Interstate 80 in Nebraska between mile markers 119 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10187 4117 10186 4120 10154 4105 10155
TIME...MOT...LOC 2126Z 269DEG 12KT 4112 10179 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
948 
WWUS53 KLBF 292151
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
351 PM MDT TUE MAY 29 2018

NEC101-292215-
/O.CON.KLBF.SV.W.0093.000000T0000Z-180529T2215Z/
Keith NE-
351 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL KEITH COUNTY...

At 351 PM MDT, a severe thunderstorm was located near Ogallala,
moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ogallala and Roscoe. 

This includes the following highways...
 Highway 61 between mile markers 82 and 94.
 Interstate 80 in Nebraska between mile markers 126 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10175 4118 10174 4120 10154 4105 10155
TIME...MOT...LOC 2151Z 272DEG 12KT 4105 10171 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
393 
WWUS53 KLBF 292159
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
359 PM MDT TUE MAY 29 2018

NEC101-292215-
/O.CON.KLBF.SV.W.0093.000000T0000Z-180529T2215Z/
Keith NE-
359 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL KEITH COUNTY...

At 359 PM MDT, a severe thunderstorm was located near Ogallala,
moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of south
central Keith County.

This includes Highway 61 near mile marker 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10175 4108 10155 4105 10155
TIME...MOT...LOC 2159Z 279DEG 11KT 4103 10170 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:08 PM MDT, 19 minutes earlier.

Area forecast discussion, May 29, 3:08 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
408 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 203 PM CDT Tue May 29 2018

This evening the upper low will lift northeast into central South
Dakota moving the associated short-wave trough and surface fronts
southeast through midnight CT. Until then the NAM solution is
representative to the ongoing line of showers and thunderstorms
that formed across the northwest sandhills. This convection will
continue to move northeast while developing eastward this evening
with the chance for thunderstorms winding down by midnight CT.
Isolated severe threat if cells can sustain for a wind threat this
evening. Otherwise, pea size hail and moderate rainfall likely as
greater threat for severe storms in southeast Neb tonight.

Tonight the upper ridge builds east for a decrease in clouds and
drier overnight with low temperatures dropping into the 50s with
a few temperatures around 60 in the far northeast by daybreak.

Wednesday the upper ridge builds east to the High Plains where an
embedded shortwave is forecast to track out of northeast Colorado
by evening for additional rainfall across southwest Nebraska
overnight. The best chance for thunderstorms will be to the south
of Highway 92. Temperatures Wednesday trends upwards into the
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 203 PM CDT Tue May 29 2018

Wednesday night a low threat exists for overnight convection
across the southwest, otherwise dry and warmer through Thursday
as the upper ridge builds east for more seasonal temperatures.
Friday through Tuesday model difference exist with low confidence
in areal coverage for thunderstorms as a progressive pattern
develops Friday into the weekend. Temperatures trend up and peak
on Friday where temperatures reach back into the lower to mid 90s
then drop back into the 80s Saturday through Tuesday. Then low
temperatures in the 50s to around 60 for the period.

&&

 .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 29 2018

Thunderstorm chances increase this afternoon and evening across
north central and southwest Nebraska including KVTN and KLBF.
Rain and thunderstorm chances diminish after midnight CT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Gomez
Hazardous weather outlook, May 29, 3:01 PM MDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Tue May 29 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-302115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Tue May 29 2018 /301 PM MDT Tue May 29 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk for severe thunderstorms remains through midnight
CT, where thunderstorms that develop south of a line from
Crescent Lake National Wildlife Refuge Area to Arthur, Oconto,
Comstock and Ewing may briefly intensify and capable of hail and
strong winds. Otherwise the line of thunderstorms over western
Nebraska will move east and exit the area around midnight CT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Friday the severe threat returns where a progressive pattern may
bring severe thunderstorm development into the north central by
afternoon into the evening. Later forecasts will refine timing
and placement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 29, 10:59 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 AM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GRANT                   40.84N 101.73W
05/27/2018  M1.25 INCH       PERKINS            NE   TRAINED SPOTTER

            DELAYED REPORT

&&

TKECK
Local storm report, May 29, 11:34 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1234 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     9 SSW GRANT             40.72N 101.79W
05/27/2018                   PERKINS            NE   TRAINED SPOTTER

            SEVERAL IRRIGATION PIVOTS OVERTURNED 1/2 MILE NORTH OF
            THE INTERSECTION OF ROADS 324 AND 751 ON EAST SIDE OF
            ROAD. DELAYED REPORT TIME ESTIMATED FROM RADAR DATA.

&&

TKECK
Special weather statement, May 29, 1:51 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
151 PM MDT TUE MAY 29 2018

NEZ022-035-056-057-292030-
Deuel NE-Arthur NE-Garden NE-Keith NE-
151 PM MDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND DEUEL COUNTIES UNTIL 230
PM MDT...

At 150 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Crescent Lake National
Wildlife Refuge to 7 miles north of Lewellen to near Lodgepole.
Movement was southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Lewellen, Eagle Gulch Campground, Ruthon, Clear
Creek State Wildlife Management Area, Rackett, Intersection of
Highway 27 and 9 Mile Road, Otter Creek Campground, Ash Hollow State
Historical Park, Belmar, Mount Vernon, Bourquim Hill, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 127.
 Interstate 80 in Nebraska between mile markers 78 and 100.

LAT...LON 4123 10261 4147 10226 4176 10218 4160 10179
      4125 10190 4100 10224 4101 10249 4112 10262
TIME...MOT...LOC 1950Z 309DEG 12KT 4165 10213 4143 10220 4119 10254

CDC
Special weather statement, May 29, 2:29 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
229 PM MDT TUE MAY 29 2018

NEZ022-035-056-057-292115-
Deuel NE-Arthur NE-Garden NE-Keith NE-
229 PM MDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 315 PM
MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Arthur to 8 miles west of
Lemoyne. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Arthur, Lemoyne, Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear
Creek State Wildlife Management Area, Sand Puddin Lake, McKeag, Otter
Creek Campground, Lake View Campground, Jensen Lake, Belmar, Bourquim
Hill and Velma.

This includes the following highways...
 Highway 61 between mile markers 99 and 135.
 Highway 92 between mile markers 119 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4174 10158 4128 10154 4117 10206 4164 10206
TIME...MOT...LOC 2028Z 250DEG 16KT 4164 10197 4127 10197

CDC
Special weather statement, May 29, 3:09 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
409 PM CDT TUE MAY 29 2018

NEZ035-036-057-059-292200-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
409 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...CENTRAL
KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 409 PM CDT/309 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Keystone
to near Ogallala. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Brule, Keystone, Roscoe, Kingsley Dam, Big Bald Hill,
Diamond Bar Lake, Nevens, Broganville and Schnick Lake.

This includes the following highways...
 Highway 61 between mile markers 82 and 103.
 Highway 92 between mile markers 134 and 138, and between mile
markers 186 and 194.
 Interstate 80 in Nebraska between mile markers 117 and 138.

LAT...LON 4120 10190 4148 10145 4166 10107 4140 10122
      4139 10127 4131 10127 4105 10155 4105 10191
TIME...MOT...LOC 2109Z 242DEG 19KT 4140 10152 4116 10177

CDC
Special weather statement, May 29, 3:20 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM CDT TUE MAY 29 2018

NEZ024-025-035-036-292200-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
420 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...CENTRAL
HOOKER...NORTHWESTERN MCPHERSON AND NORTHWESTERN THOMAS COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 420 PM CDT/320 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of Mullen
to 18 miles east of Arthur. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mullen, Flatts, Big Lamunyon Flats, Highway 97 crossing the Dismal
River and Kelso.

This includes the following highways...
 Highway 2 between mile markers 180 and 195.
 Highway 92 between mile markers 181 and 186.
 Highway 97 between mile markers 49 and 69.

LAT...LON 4207 10082 4166 10107 4148 10144 4208 10112
TIME...MOT...LOC 2120Z 233DEG 27KT 4197 10115 4161 10134

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:16 PM MDTSpecial Weather StatementLBFChase44 min
May 28, 6:55 PM MDTSpecial Weather StatementLBFPerkins50 min
May 28, 7:09 PM MDTSpecial Weather StatementLBFChase51 min
May 28, 7:11 PM MDTSpecial Weather StatementLBFDeuel49 min
May 28, 7:44 PM MDTSevere Thunderstorm WarningLBFChase, Perkins41 min
May 28, 7:50 PM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln, Logan, McPherson25 min
May 28, 8:10 PM MDTSpecial Weather StatementLBFGarden, Keith50 min
May 28, 8:26 PM MDTSpecial Weather StatementLBFHayes49 min
May 29, 1:51 PM MDTSpecial Weather StatementLBFDeuel39 min
May 29, 2:29 PM MDTSpecial Weather StatementLBFArthur46 min
May 29, 3:09 PM MDTSpecial Weather StatementLBFKeith51 min
May 29, 3:20 PM MDTSpecial Weather StatementLBFHooker, McPherson40 min
May 29, 4:01 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
May 29, 4:05 PM MDTSpecial Weather StatementLBFMcPherson40 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningLBFChase, Perkins45 min
May 29, 4:30 PM MDTSevere Thunderstorm WarningLBFChase45 min
May 29, 4:35 PM MDTSpecial Weather StatementLBFLincoln40 min
May 29, 4:49 PM MDTSpecial Weather StatementLBFPerkins41 min
May 29, 5:06 PM MDTSpecial Weather StatementLBFPerkins39 min
May 29, 5:21 PM MDTSpecial Weather StatementLBFLincoln39 min
May 29, 5:32 PM MDTSpecial Weather StatementLBFHayes43 min
May 29, 5:46 PM MDTSpecial Weather StatementLBFChase44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.